Alert archive / New Jersey / Flash Flood Warnings in 2022

Flash Flood Warning 17, NWS New York, NY

August 22, 2022Bergen County, New Jersey

NWS New York, NY issued this flash flood warning at Aug 22, 2022, 12:46 PM EDT for Bergen County, New Jersey. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2022, 12:46 PM EDT (16:46 UTC)
Expired
Aug 22, 2022, 3:02 PM EDT
In force
2 hr
Issued by
NWS New York, NY
Area
Storm-based polygon
Flood severity
None

County Bergen County, NJ

The radar

The Brookhaven radar (KOKX), 92 km from the middle of the area, began a volume at 16:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 4.8 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2022-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 294 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2022-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
294 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
539 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

446 
WGUS51 KOKX 221646
FFWOKX
NJC003-221815-
/O.NEW.KOKX.FF.W.0017.220822T1646Z-220822T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New York NY
1246 PM EDT Mon Aug 22 2022

The National Weather Service in Upton has issued a

* Flash Flood Warning for...
  East Central Bergen County in northeastern New Jersey...

* Until 215 PM EDT.

* At 1246 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 1.5 inches of 
  rain have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Bergenfield, Englewood, Oradell, Norwood, Dumont, New Milford, 
  Tenafly, River Edge, Westwood, Hillsdale, River Vale, Maywood, 
  Cresskill, Closter, Emerson, Old Tappan, Rochelle Park, Demarest, 
  Harrington Park and Northvale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4089 7393 4090 7408 4105 7403 4103 7397
      4100 7390 4100 7389 4098 7390 4096 7390

FLASH FLOOD...RADAR INDICATED

$$

FEB
2 follow-up statements
394 
WGUS51 KOKX 221803
FFWOKX
NJC003-221915-
/O.EXT.KOKX.FF.W.0017.000000T0000Z-220822T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New York NY
203 PM EDT Mon Aug 22 2022

The National Weather Service in Upton has extended the

* Flash Flood Warning for...
  East Central Bergen County in northeastern New Jersey...

* Until 315 PM EDT.

* At 203 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts up to 1 inch are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Bergenfield, Englewood, Oradell, Norwood, Dumont, New Milford, 
  Tenafly, River Edge, Westwood, Hillsdale, River Vale, Maywood, 
  Cresskill, Closter, Emerson, Old Tappan, Rochelle Park, Demarest, 
  Harrington Park and Northvale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4089 7393 4090 7408 4105 7403 4103 7397
      4100 7390 4100 7389 4098 7390 4096 7390

FLASH FLOOD...RADAR INDICATED

$$

FEB
101 
WGUS71 KOKX 221902
FFSOKX

Flash Flood Statement
National Weather Service New York NY
302 PM EDT Mon Aug 22 2022

NJC003-221912-
/O.CAN.KOKX.FF.W.0017.000000T0000Z-220822T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bergen NJ-
302 PM EDT Mon Aug 22 2022

...FLASH FLOOD WARNING IS CANCELLED FOR EAST CENTRAL BERGEN COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 4089 7393 4090 7408 4105 7403 4103 7397
      4100 7390 4100 7389 4098 7390 4096 7390

$$

DS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 11:46 AM EDT, 1 hour earlier.

Area forecast discussion, Aug 22, 11:46 AM EDT, 1 hour before
Area Forecast Discussion
National Weather Service New York NY
1146 AM EDT Mon Aug 22 2022

.SYNOPSIS...
A warm front slowly approaches from the south this afternoon,
becoming nearly stationary across the area through tonight. A
weak cold front and wave of low pressure move across the area
Tuesday into Tuesday night. High pressure builds toward the area
Wednesday, and over the region during the end of the week, and
over the Atlantic over the weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
An approaching warm front will be the focus for widespread showers
and embedded thunderstorms through the first half of the afternoon.
High precipitable water (around 2 inches), MUCAPES around 1000
J/KG, and slow cell propagation will result heavy downpours with
the potential for isolated to scattered instances of flash
flooding. WPC has updated the area to a Slight Risk for
excessive. Rainfall rates of an inch an hour with localized
higher amounts will be possible.

As the best thermal forcing lifts north of the area mid to late
afternoon, activity will become isolated to scattered in
coverage.

Due to the cloud cover and onshore flow, highs will likely
remain in the 70s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
An upper trough will remain in the area tonight through Tuesday
and then move east and weaken Tuesday night. Meanwhile, warm
front that moved into the region Monday will become nearly
stationary once again somewhere in the vicinity. Another wave
of low pressure will develop and bring the front through as a
cold front later tonight and through Tuesday. So the chances of
precipitation will continue and quickly diminish Tuesday
evening as the upper trough and front move east.

A weak upper flow will be across the area late Tuesday night
into Wednesday and surface high pressure builds slowly toward
the northeast.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
The models were in generally good agreement with the pattern in
the extended, so the blended approach using the NBM was
followed.

A cold front is progged to be nw of the region along the
Canadian/US border on Thu, then swing thru Thu ngt or Fri. There
is some uncertainty on timing, but the blended approach keeps
Thu dry and focuses pcpn chances during the day on Fri. Hot Thu
and Fri with temps abv climo. There is some room for upward
adjustment with h85 temps 16-17C.

Slight chances for shwrs and tstms over the weekend with temps
aoa climo again. The NBM may be a little low based on h85 temps.
Humidity increases by Sun with sly flow off the ocean. This
would relegate pcpn chances to the extreme interior for Mon,
with a dry fcst currently for almost all of the cwa.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
A warm front will slowly approach the region late this morning
and early afternoon, then slowly track northward.

MVFR or lower today. Rain will continue to increase in coverage
and intensity across the area in the form of showers and
embedded tstms. Much of the development is expected to occur
over the area, so pinning down the exact timing and intensity of
activity, particularly tstms, is low confidence. Breaks to VFR
possible aft 18-21Z, however additional showers and
thunderstorms will still be possible, especially west of NYC.

Tonight, anywhere that becomes VFR, should fall back down to
MVFR,with periods of IFR possible. Isolated showers and
thunderstorms remain a possibility.

A transition to VFR in the 12-15Z time period Tue, but sct
shwrs and tstms are again expected to develop.

E-NE winds should shift to the S/SE behind the warm front
through the day. Winds lighten again tonight. S to SW winds
generally 5-10kt on Tue.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

AMD likely for timing of showers/tstms thru the TAF period.

The LGA, JFK, and EWR afternoon haze forecast for today is MODERATE
(YELLOW).

.OUTLOOK FOR 12Z TUESDAY THROUGH FRIDAY...
.Tuesday...MVFR or lower flight cat at times in showers and
isolated tstms.
.Wednesday and Thursday...VFR.
.Friday...Chance of MVFR or lower flight cat in showers/tstms.

Detailed information, including hourly TAF wind component
forecasts, can be found at: https:/www.weather.gov/zny/

&&

.MARINE...
With a weak pressure gradient force expected today into
Wednesday winds and seas will remain below SCA levels. Showers
and isolated thunderstorms will impact the forecast waters today
into Tuesday.

A broad area of high pres is expected to influence the region
Thu thru Sun. As a result, winds and seas are expected to remain
blw sca lvls.

&&

.FIRE WEATHER...
Areas of severe drought dot the local area, while most locations
are designated as abnormally dry conditions or moderate drought.
Most climate locations have not received an inch of rainfall
this month. KBDI levels, which are indicative of subterranean
depth of dryness, have been worsening with time. At present KBDI
levels, fire spread is enhanced, even without much wind. Some
relief is likely today into Tuesday with rainfall of 3/4 to 1.25
inches expected.

&&

.HYDROLOGY...
The Weather Prediction Center has updated the area to a slight
risk for flash flooding today. Scattered instances of flash
flooding of urban areas and along quick responding small streams
and creeks is possible. There is uncertainty as to the exact
location of the heaviest rainfall, but if an area gets under one
of these slow moving downpours, there is the potential for 1-2
inches with localized higher amounts.

No hydrologic impacts are expected Tue thru Mon.

&&

.TIDES/COASTAL FLOODING...
There is a low risk for rip current development at the ocean
beaches today.

There is a moderate risk for rip current development at the
ocean beaches Tuesday as waves and southerly swell increase.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

UPDATE...DW
Hazardous weather outlook, Aug 22, 3:48 AM EDT, 8 hours 58 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service New York NY
348 AM EDT Mon Aug 22 2022

CTZ005-009-NJZ002-004-006-103>108-NYZ067>075-176>179-231000-
Northern Fairfield-Southern Fairfield-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northern Queens-
Northern Nassau-Southern Queens-Southern Nassau-
348 AM EDT Mon Aug 22 2022

This Hazardous Weather Outlook is for southern Connecticut,
northeastern New Jersey and southeastern New York.

.DAY ONE...Today and tonight.

A nearly stationary front south of the area moves north as a warm
front today, and become nearly stationary once again tonight. At the
same time a slowly moving upper level trough to our west will affect
the area through tonight. There is the potential for heavy rainfall
associated with showers and isolated thunderstorms this morning, and
isolated flash flooding will be possible across the area. However,
the threat of flash flooding remains low for areas outside the metro
area thanks to antecedent dry conditions. Within the metro area,
the threat is also low due to uncertainty if and where 1"+/hr
rainfall rates may develop. The Weather Prediction Center has
placed the entire area in a marginal risk for excessive rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ006>008-010>012-NYZ078>081-231000-
Northern New Haven-Northern Middlesex-Northern New London-
Southern New Haven-Southern Middlesex-Southern New London-
Northwest Suffolk-Northeast Suffolk-Southwest Suffolk-
Southeast Suffolk-
348 AM EDT Mon Aug 22 2022

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-350-353-355-231000-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
348 AM EDT Mon Aug 22 2022

This Hazardous Weather Outlook is for the Atlantic coastal waters,
New York Harbor, Long Island Sound, and the Long Island bays.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 3:25 PM EDTSpecial Weather StatementOKXBergen, Essex50 min
Aug 22, 3:35 PM EDTAreal Flood AdvisoryOKXBergen, Essex, Hudson, Passaic, Union85 min
Aug 22, 3:49 PM EDTSpecial Weather StatementOKXHudson, Union41 min
Aug 22, 4:13 PM EDTFlash Flood WarningOKXEssex, Hudson, Union80 min

Nearby

Flash Flood Warnings in New Jersey, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.